Illinois, 2014

Flash Flooding and Flood in Illinois, May 12 to 13, 2014

May 12 to 13, 2014 · NWS LOT · 17 events in 7 counties and zones

Scattered thunderstorms lifted across northern Illinois during the afternoon and evening hours producing large hail. A squall line moved across the region later in the evening producing strong winds, hail, and heavy rain that resulted in flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms lifted across northern Illinois during the afternoon and evening hours producing large hail. A squall line moved across the region later in the evening producing strong winds, hail, and heavy rain that resulted in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 12, 1:52 PM CST, 25 minutes earlier.

Area forecast discussion, May 12, 1:52 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
252 PM CDT MON MAY 12 2014

.MESOSCALE DISCUSSION...
150 PM CDT

THE OVERALL COVERAGE OF CONVECTION LOOKS TO BE LOW THROUGH MID
AFTERNOON. THE MESOSCALE CONVECTIVE SYSTEM /MCS/ THAT TRACKED
ACROSS SOUTHERN WISCONSIN EARLIER HAS PLACED AN OUTFLOW BOUNDARY
OUT TO ITS SOUTH...WHICH IS LOCATED JUST NORTH OF THE IL/WI STATE
LINE. WEAK TO MODERATE CONVERGENCE EXISTS ALONG THIS BOUNDARY
THANKS TO THE MODEST SOUTH-SOUTHWEST FLOW WITHIN THE WARM SECTOR.
THIS WOULD BE ONE AREA FOR POSSIBLE REDEVELOPMENT WITH STORMS
LIKELY MOVING EAST-NORTHEAST IF THEY CAN SPARK. FURTHER TO THE
SOUTH...OUTFLOW FROM THE EARLIER MCS ACROSS EASTERN IA HAS
PROGRESSED EASTWARD WITH SOME OCCASIONAL MORE AGITATED CU SEEN
FROM MORRIS/PERU AREAS SOUTHWESTWARD NEAR PEORIA. OVERALL THOUGH
THE CU HAS APPEARED FAIRLY FLAT OVER A LOT OF THE AREA. SO
DEVELOPMENT CONFIDENCE ALONG THIS EARLIER OUTFLOW BOUNDARY IS LOW.

IT IS LOW CONFIDENCE THAT ANY SEVERE STORMS...AND EVEN POSSIBLY
MUCH FOR STORMS ACROSS CHICAGO...WILL DEVELOP OVER A GOOD PORTION
OF THE CURRENT WATCH THROUGH 5 PM. WILL CONTINUE THE WATCH LOCALLY
HOWEVER BASED ON COLLABORATION WITH SPC AND WFO MKX. CONVECTION IS
ALSO POSSIBLE LATE IN THE DAY INTO THE EVE AND AS STORMS IN SEVERE
THUNDERSTORM WATCH 150 IN EFFECT IMMEDIATELY TO THE WEST OF THE
AREA PROGRESS EAST. THAT COULD POSSIBLY RESULT IN A WATCH SOON
AFTER THE CURRENT ONE...NAMELY FOR NORTH CENTRAL ILLINOIS...SO DO
NOT WANT TO SEND ANY CONFUSING MESSAGES OF A WATCH CANCELLATION
THEN A RE-ISSUANCE.

MTF

&&

.DISCUSSION...

244 PM...MULTIPLE FORECAST CONCERNS AND CHALLENGES THROUGH THE
PERIOD INCLUDING THUNDERSTORM COVERAGE/TIMING THROUGH TUESDAY
AFTERNOON ALONG WITH SEVERE/HEAVY RAIN POTENTIAL. THEN TURNING
MUCH COLDER MIDWEEK WITH A PERIOD OF SHOWERS/RAIN FROM WEDNESDAY
EVENING INTO THURSDAY.

CONVECTIVE TRENDS OVER THE NEXT FEW HOURS DISCUSSED IN THE
ABOVE/RECENT MESOSCALE DISCUSSION WITH ATTENTION NOW SHIFTING TO
THUNDERSTORMS EXTENDING FROM CENTRAL IOWA SOUTH TO TEXAS...AHEAD
OF THE SLOWLY ADVANCING COLD FRONT. SHORT TERM GUIDANCE CONTINUES TO
SHOW ADDITIONAL ACTIVITY DEVELOPING AHEAD OF THE CURRENT LINE AS IT
ALL SLOWLY SHIFTS EAST...WHICH WOULD BRING ACTIVITY INTO THE WESTERN
CWA AS SOON AS 23Z-00Z. SEVERE POTENTIAL WOULD BE HIGHEST EARLIER
WITH BETTER INSTABILITY BEFORE LOST OF DAYTIME HEATING...THOUGH
TEMPS WILL ONLY SLOWLY DROP THROUGH THE 70S THIS EVENING. AS NOTED
IN THE PREVIOUS DISCUSSION...DO ANTICIPATE ANOTHER WATCH LATER THIS
EVENING BUT HOW FAR EAST AND COVERAGE OF SEVERE POTENTIAL WILL BE
TIED TO TIMING. MAIN THREATS WOULD CONTINUE TO BE LARGE HAIL AND
DAMAGING WIND GUSTS.

PRECIPITABLE WATER VALUES INCREASE TO 1.5 INCHES AND EVEN A BIT
HIGHER TONIGHT AND COMBINED WITH DEWPOINTS IN THE UPPER 60S AND
EVEN A FEW LOWER 70S...HEAVY RAIN IS LIKELY. WHILE THE INDIVIDUAL
STORMS WILL BE MOVING NORTHEAST FAIRLY QUICKLY...THE ENTIRE FRONTAL
PROGRESSION EASTWARD WILL BE RELATIVELY SLOW THUS HEAVY RAIN OVER
THE SAME AREAS COULD RESULT IN SOME FLOODING POTENTIAL. AND WITH THE
HEAVY RAINS IN PARTS OF THE AREA SUNDAY EVENING...INCLUDING THE
SOUTHERN SUBURBS AND NORTHWEST INDIANA...ADDITIONAL HEAVY RAIN COULD
LEAD TO LOCALIZED FLASH FLOODING. HOWEVER...CONFIDENCE IS SOMEWHAT
LOW WITH THE POTENTIAL FOR CONVECTION TO THE SOUTHWEST TO MOVE EAST
SOUTH OF THE AREA AND POTENTIALLY CUT OFF STRONGER/HEAVIER PRECIP
ACROSS NORTHERN IL.

PRECIP PROGRESSION EASTWARD WILL LIKELY SLOW TUESDAY MORNING AS IT
SLOWLY ENDS FROM WEST TO EAST BUT COULD CONTINUE INTO THE AFTERNOON
ACROSS NORTHWEST INDIANA. TEMP TRENDS WILL ALSO BE TRICKY AS THEY
WILL LIKELY FALL OR BECOME STEADY ACROSS THE EASTERN HALF WITH
SOME RECOVERY IN THE WEST IN THE AFTERNOON. TEMPS WILL CONTINUE TO
FALL INTO THE MID/UPPER 40S FOR LOWS BY WEDNESDAY MORNING AND
WHILE THESE ARE CLOSE TO NORMAL FOR MID MAY...IT WILL LIKELY FEEL
MUCH COLDER GIVEN THE CURRENT TEMPS AND DEWPOINTS.

AS THE UPPER TROUGH DIGS ACROSS THE CENTRAL AND SOUTHERN PLAINS
WEDNESDAY INTO WEDNESDAY NIGHT...NEW LOW PRESSURE WILL DEVELOP OVER
THE OHIO VALLEY AND LIFT NORTHEAST ACROSS THE CENTRAL OR EASTERN
GREAT LAKES REGION ON THURSDAY. WHILE CONFIDENCE IS INCREASING IN
THE OVERALL TRENDS WITH THIS SYSTEM...ITS EXACT TRACK COULD STILL
HAVE LARGE IMPACTS ON THE SPECIFICS OF THE FORECAST. FIRST...THERE
WILL PROBABLY BE A SHARP PRECIP GRADIENT ON THE NORTHWEST SIDE OF
THIS SYSTEM...WHICH WILL LIKELY BE ACROSS THE WESTERN CWA. THE
CLOSER THE LOW TRACKS TO THE AREA...THE STRONGER THE NORTHERLY WINDS
WILL BE...ESPECIALLY ACROSS THE EASTERN CWA. BUT AS CLOUDS AND
SHOWERS SPREAD NORTH WEDNESDAY WITH A RATHER COLD/WET WEDNESDAY
NIGHT/THURSDAY MORNING. HIGHS WEDNESDAY AND THURSDAY LIKELY ONLY
IN THE 50S...THOUGH ANY SUNSHINE ESPECIALLY WESTERN AREAS COULD
PUSH TEMPS INTO THE 60S.

AS AN UPPER LOW DEVELOPS ACROSS THE NORTHERN LAKES REGION THURSDAY
AND SLOWLY DRIFTS EAST THIS WEEKEND...WEAK IMPULSES COULD HELP
TRIGGER AFTERNOON SHOWERS ON FRIDAY AND PERHAPS AGAIN ON SATURDAY
THOUGH COVERAGE SHOULD BE MAINLY ISOLATED. TEMPERATURES WILL START
A SLOW WARMING TREND THROUGH THE 60S THIS WEEKEND AND PERHAPS
BACK INTO THE 70S EARLY NEXT WEEK. CMS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* SSWLY TO SWLY WINDS TO 25KT THIS AFTERNOON AND EVENING OUTSIDE
  OF THUNDERSTORMS.

* TIMING AND CHANCES OF ADDITIONAL TSRA THIS AFTERNOON AND TONIGHT.

* OCNL MVFR CIGS THIS AFTERNOON AND TONIGHT.

KREIN

//DISCUSSION...UPDATED 18Z...

MAIN CONCERN CONTINUES TO BE THE CHANCES FOR THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...UNTIL A COLD FRONTAL PASSAGE TOMORROW
MORNING.

THE ENVIRONMENT OVER THE AREA IS WARM AND MOIST WITH TEMPERATURES
IN THE 80S AND DEWPOINTS IN UPPER 60S. OLD OUTFLOW BOUNDARIES FROM
EARLIER CONVECTIVE ACTIVITY CAN PROVIDE THE FOCUS FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT...BUT TIMING IS VERY UNCERTAIN AND
RESIDUAL CLOUD COVER MAY BE A LIMITING FACTOR FOR THE NEXT FEW
HOURS AS BOTH CI AND LOWER STRATOCU ARE FILTERING TH SUNSHINE.
ANTICIPATE THAT CLOUD COVER SHOULD THIN WITH TIME AND IS THE TREND
IN THE LATEST SATELLITE IMAGERY...SO THERE WILL BE A CHANCE FOR
SCATTERED THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON AND
EVENING. GIVEN THE TIMING AND COVERAGE UNCERTAINTIES...HAVE BACK
OFF TO JUST VCTS MENTION...UNTIL A MORE ORGANIZED FOCUSING
MECHANISM BECOMES APPARENT. HAVE MAINTAINED THE PROB30 MENTION FOR
THUNDER FOR THE LATE NIGHT TO EARLY MORNING HOURS...IN CONJUNCTION
WITH THE APPROACHING COLD FRONT. EXPECT THAT WINDS SHOULD SHIFT TO
WESTERLY FOLLOWING THE FROPA...WHILE REMAINING RELATIVELY BRISK
AND GUSTY.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* MEDIUM TO HIGH CONFIDENCE IN WIND FORECAST.

* MEDIUM CONFIDENCE IN CEILING TRENDS.

* LOW CONFIDENCE CONVECTIVE TIMING AND COVERAGE TODAY AND TONIGHT.

* MEDIUM TO HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

* TUESDAY NIGHT...VFR.
* WEDNESDAY...SLIGHT CHANCE OF PM SHRA.
* THURSDAY...CHANCE OF SHRA.
* FRIDAY...SLIGHT CHANCE OF SHRA.
* SATURDAY AND SUNDAY...DRY/VFR.

KJB

&&

.MARINE...
323 AM CDT

AN AREA OF LOW PRESSURE ACROSS THE MID MISSOURI VALLEY EARLY THIS
MORNING WILL TRACK NORTHEASTWARD TOWARDS LAKE SUPERIOR BY TONIGHT.
AS THIS OCCURS...AN ASSOCIATED WARM FRONT IS EXPECTED TO LIFT
NORTHWARD UP THE LAKE THROUGH TONIGHT. AREAS OF FOG...POTENTIALLY
DENSE WILL BE LIKELY ACROSS PORTIONS OF THE LAKE TODAY AND TONIGHT
AS THIS FRONT...AND THE ACCOMPANYING VERY MOIST AIR MASS MOVES OVER THE
COOL LAKE WATERS. A MARINE DENSE FOG ADVISORY MAY BE NEEDED.

THE OTHER CONCERN WILL BE THE WINDS TODAY AND TONIGHT WITH THIS WARM
FRONT LIFTING UP THE LAKE. THE WINDS SOUTH OF THIS WARM FRONT WILL
BECOME SOUTHERLY AROUND 25 KT TODAY...WHILE NORTH OF THE WARM
FRONT...SOME STOUT EASTERLY WINDS WILL BE LIKELY. THESE GUSTY
SOUTHERLY WINDS WILL RESULT IN LIKELY RESULT IN NEAR SMALL CRAFT
ADVISORY WINDS OVER THE ILLINOIS AND INDIANA NEAR SHORE WATERS BY
MIDDAY. HOWEVER...IN SPITE OF THIS...I HAVE OPTED TO HOLD OFF ON AN
ADVISORY DUE TO THERE BEING SOME QUESTION AS TO EXACTLY HOW STRONG
THE WINDS WILL BE OVER THE NEAR SHORE WATERS. IN ADDITION...WITH THE
OFFSHORE COMPONENT...WAVES WILL LIKELY NOT BUILD OVER 4 FT IN THE
NEAR SHORE WATERS. THE POTENTIAL IS CERTAINLY THERE FOR 25+ KT
OFFSHORE FLOW TODAY...WITH THE POTENTIAL NEED FOR AN UPGRADE TO A
SMALL CRAFT ADVISORY.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 10 PM MONDAY.

     DENSE FOG ADVISORY...LMZ567-LMZ669-LMZ671-LMZ868-LMZ870-LMZ872
     UNTIL 3 PM MONDAY.

     DENSE FOG ADVISORY...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565
     UNTIL 1 AM TUESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 12, 10:05 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1105 AM CDT MON MAY 12 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1105 AM CDT MON MAY 12 2014 /1205 PM EDT MON MAY 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE MOST INTENSE COULD PRODUCE:
    WIND GUSTS OVER 60 MPH.
    HAIL UP TO THE SIZE OF GOLF BALLS.
    TORRENTIAL DOWNPOURS.
    AND FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF NORTHERN
  ILLINOIS THIS AFTERNOON. SOME MAY CONTINUE THIS EVENING THROUGH
  OVERNIGHT...HOWEVER THE BETTER POTENTIAL FOR SEVERE STORMS IS
  THIS AFTERNOON AND EVENING.

  DISCUSSION:

  THE PRESENCE OF A MOIST AND UNSTABLE AIR MASS WILL FAVOR
  SCATTERED THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH ARE
  ACROSS FAR NORTHERN ILLINOIS FAVORED TO BECOME BETTER ORGANIZED
  AND COULD REACH SEVERE LIMITS. ORGANIZED THUNDERSTORMS COULD ALSO
  DEVELOP OVER EASTERN IOWA OR FAR NORTHERN MISSOURI LATER THIS
  AFTERNOON AND MOVE INTO NORTH CENTRAL ILLINOIS THIS EVENING
  BRINGING A POSSIBLE SEVERE WEATHER THREAT. WHILE THESE
  THUNDERSTORMS WILL LIKELY BEGIN TO WEAKEN THIS EVENING...THESE
  IS A POTENTIAL THAT THEY COULD STILL POSE A SEVERE THREAT AS
  THEY INTO NORTH CENTRAL ILLINOIS INTO THE MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS EARLY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

LMZ740>745-131615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1105 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WINDS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH THIS
EVENING.

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT...SOME OF
THE STORMS COULD PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS EARLY
TUESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-131615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1105 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OCCASIONAL THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH
SOME PRODUCING LARGE HAIL AND WIND GUSTS OVER 35 KNOTS.

DENSE FOG IS POSSIBLE THROUGH TONIGHT OVER THE NORTHERN TWO
THIRDS OF THE LAKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF LINGERING THUNDERSTORMS EARLY
TUESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 69 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 flash flood, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Winnebago

When
May 12, 2:17 PM CST to 2:20 PM CST
Where
Winnebago County, 0.71 mi SSW of Beloit to South Beloit
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.471, -89.058

Hail one to two inches in diameter was reported across portions of South Beloit, including two inch diameter hail near Route 2 and Prairie Road.

Hail, La Salle

When
May 12, 5:01 PM CST to 5:03 PM CST
Where
La Salle County, La Salle
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -89.100

Thunderstorm Wind, Cook

When
May 12, 5:30 PM CST
Where
Cook County, Arlington Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.080, -88.000

Hail, Cook

When
May 12, 5:41 PM CST to 5:43 PM CST
Where
Cook County, Northbrook
Measured
1 in hail
Reported by
Public
Coordinates
42.130, -87.830

Hail, Cook

When
May 12, 6:13 PM CST to 6:14 PM CST
Where
Cook County, Palatine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -88.050

Hail, Cook

When
May 12, 6:20 PM CST to 6:22 PM CST
Where
Cook County, Northbrook
Measured
1 in hail
Reported by
Public
Coordinates
42.130, -87.830

Flash Flood, Kane

When
May 12, 6:25 PM CST to 11:00 PM CST
Where
Kane County, 0.8 mi NE of Elgin to 0.85 mi NE of Elgin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.038, -88.268

Approximately four to eight inches of flowing water was reported over the intersection of Route 25 and Route 19.

Flash Flood, Cook

When
May 12, 6:30 PM CST to May 13, 12:00 AM CST
Where
Cook County, 0.77 mi E of Hubbard Woods to 0.81 mi E of Hubbard Woods
Cause
Heavy Rain
Reported by
Public
Coordinates
42.119, -87.765

One to two feet of flowing water was reported on Asbury Avenue.

Hail, Lee

When
May 12, 6:32 PM CST to 6:33 PM CST
Where
Lee County, 1 mi N of Franklin Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.844, -89.300

Flash Flood, Lake

When
May 12, 6:45 PM CST to May 13, 12:00 AM CST
Where
Lake County, 1.68 mi S of Rondout to 1.81 mi S of Rondout
Cause
Heavy Rain
Reported by
Public
Coordinates
42.256, -87.901

On southbound Interstate 90, the two right lanes were blocked due to flood waters at the Lake Forest Oasis. A nearby CoCoRaHS observer approximately a mile west of Lake Bluff measured 4.06 inches of rain.

Hail, McHenry

When
May 12, 7:00 PM CST to 7:02 PM CST
Where
McHenry County, Marengo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Flash Flood, Lake

When
May 12, 7:30 PM CST to May 13, 12:00 AM CST
Where
Lake County, 0.36 mi NNE of Park City to 0.48 mi SSE of Park City
Cause
Heavy Rain
Reported by
Public
Coordinates
42.354, -87.896

Route 41 was closed near Route 120 due to flooding.

Flash Flood, Lake

When
May 12, 7:30 PM CST to May 13, 12:00 AM CST
Where
Lake County, 0.56 mi W of Gurnee
Cause
Heavy Rain
Reported by
Public
Coordinates
42.370, -87.911

Grand Avenue was closed at 1st Street. High water was reported under a railroad overpass just west of 1st Street.

Thunderstorm Wind, Winnebago

When
May 12, 7:47 PM CST
Where
Winnebago County, 1.82 mi NNE of Rckfrd Cottonwood Ar
Measured
60 kt (69 mph) measured gust
Reported by
Broadcast Media
Coordinates
42.304, -89.116

Thunderstorm Wind, Winnebago

When
May 12, 8:00 PM CST
Where
Winnebago County, 1.33 mi SSW of Rockton Wgn Wheel Ar
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.412, -89.079

Healthy tree branches 6 to 8 inches in diameter and power lines were blown down near the intersection of Roscoe Road and Route 2.

Flood, Lake

When
May 12, 8:10 PM CST to May 13, 12:00 AM CST
Where
Lake County, 0.58 mi WNW of North Chicago to 0.17 mi SW of North Chicago
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.322, -87.841

Standing water approximately 6 to 12 inches deep was reported on streets and parking lots across Great Lakes Naval Station.

Flash Flood, Lake

When
May 12, 9:46 PM CST to May 13, 12:00 AM CST
Where
Lake County, 0.62 mi NNE of Knollwood to 0.68 mi NNE of Knollwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.288, -87.874

Approximately 10 feet of water was reported under the railroad underpass on Route 41 just north of Route 176. An observer reported 4.06 inches of rain near Lake Bluff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523073, 523074, 523075, 523076, 523078, 523080, 523081, 523082, 523084, 523095, 523087, 523096, 523098, 523099, 523101, 523102, 523105.